Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Pseudo-Anosov homeomorphisms
with quadratic expansion


Authors: J. Franks and E. Rykken
Journal: Proc. Amer. Math. Soc. 127 (1999), 2183-2192
MSC (1991): Primary 58F15
Published electronically: February 17, 1999
MathSciNet review: 1485474
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if $ f: M \rightarrow M$ is a pseudo-Anosov homeomorphism on an orientable surface with oriented unstable manifolds and a quadratic expanding factor, then there is a hyperbolic toral automorphism on $\mathbb{T}^2$ and a map $h: M \rightarrow \mathbb{T}^2 $ such that $h$ is a semi-conjugacy and $ (M, h) $ is a branched covering space of $ \mathbb{T}^2 $. We also give another characterization of pseudo-Anosov homeomorphisms with quadratic expansion in terms of the kinds of Euclidean foliations they admit which are compatible with the affine structure associated to $f$.


References [Enhancements On Off] (What's this?)

  • 1. Fathi, A. and Poénaru, V., Exposé 12: Theoremes d'unicit'e des diffeómorphismes pseudo-Anosov, Travaux de Thurston sur les Surfaces, Astérisque 66-7 Société Mathématique de France, Paris (1979).
  • 2. Fathi, A. and Shub, M., Exposé 10: Some Dynamics of Pseudo-Anosov Diffeomorphisms, Travaux de Thurston sur les Surfaces, Astérisque 66-7 Société Mathématique de France, Paris (1979).
  • 3. Franks, John, Global Analysis, Proceedings of Symposia in Pure Mathematics 14, American Mathematical Society, Providence, Rhode Island (1970).
  • 4. John M. Franks, Invariant sets of hyperbolic toral automorphisms, Amer. J. Math. 99 (1977), no. 5, 1089–1095. MR 0482846 (58 #2891)
  • 5. F. R. Gantmacher, The theory of matrices. Vols. 1, 2, Translated by K. A. Hirsch, Chelsea Publishing Co., New York, 1959. MR 0107649 (21 #6372c)
  • 6. Samuel Karlin and Howard M. Taylor, A first course in stochastic processes, 2nd ed., Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975. MR 0356197 (50 #8668)
  • 7. Howard Masur and John Smillie, Hausdorff dimension of sets of nonergodic measured foliations, Ann. of Math. (2) 134 (1991), no. 3, 455–543. MR 1135877 (92j:58081), http://dx.doi.org/10.2307/2944356
  • 8. Rykken, E., Expanding Factors for Pseudo-Anosov Homeomorphisms (preprint) (1997).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F15

Retrieve articles in all journals with MSC (1991): 58F15


Additional Information

J. Franks
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Address at time of publication: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Email: john@math.nwu.edu

E. Rykken
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Address at time of publication: Department of Mathematics, Indiana University Northwest, Gary, Indiana 46408
Email: erykken@iunhaw1.iun.indiana.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-99-04731-0
PII: S 0002-9939(99)04731-0
Received by editor(s): August 22, 1997
Received by editor(s) in revised form: October 1, 1997
Published electronically: February 17, 1999
Communicated by: Mary Rees
Article copyright: © Copyright 1999 American Mathematical Society